Alert archive / Colorado / High Wind Watches in 2022

High Wind Watch 7, NWS Pueblo, CO

May 7, 20229 counties in Colorado

NWS Pueblo, CO issued this high wind watch at May 7, 2022, 2:51 PM MDT for 9 counties in Colorado. It took effect at May 9, 2022, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 7, 2022, 2:51 PM MDT (20:51 UTC)
In effect from
May 9, 2022, 12:00 AM MDT
Expired
May 8, 2022, 4:07 AM MDT
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3577 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WWUS75 KPUB 072051
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
251 PM MDT Sat May 7 2022

COZ072>075-078>080-087-088-080500-
/O.NEW.KPUB.HW.A.0007.220509T0600Z-220509T1500Z/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
251 PM MDT Sat May 7 2022

...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY MORNING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph
  across the lower elevations and up to 80 mph over the higher 
  terrain. 

* WHERE...Sangre de Cristo Mountains...Wet Mountains...Wet
  Mountain Valley and the southern I-25 Corridor including 
  Walsenburg and Trinidad. 
 
* WHEN...From late Sunday night through Monday morning.

* IMPACTS...Damaging winds could blow down trees and power lines,
  leading to possible power outages. Travel could be difficult, 
  especially for high profile vehicles on north to south 
  orientated roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
2 follow-up statements
903 
WWUS75 KPUB 080441
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1041 PM MDT Sat May 7 2022

COZ072>075-078>080-087-088-081245-
/O.CON.KPUB.HW.A.0007.220509T0600Z-220509T1500Z/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
1041 PM MDT Sat May 7 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH MONDAY MORNING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph 
  across the lower elevations and up to 80 mph over the higher 
  terrain.

* WHERE...Sangre de Cristo Mountains...Wet Mountains...Wet 
  Mountain Valley and the southern I-25 Corridor including 
  Walsenburg and Trinidad.

* WHEN...From late Sunday night through Monday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines, leading to possible power outages. Travel could be 
  difficult, especially for high profile vehicles on north to 
  south orientated roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
321 
WWUS75 KPUB 081007
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
407 AM MDT Sun May 8 2022

COZ072>075-078>080-087-088-081815-
/O.UPG.KPUB.HW.A.0007.220509T0600Z-220509T1500Z/
/O.NEW.KPUB.HW.W.0013.220509T0000Z-220509T1800Z/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
407 AM MDT Sun May 8 2022

...HIGH WIND WARNING HAS BEEN ISSUED FROM 6 PM THIS EVENING TO 
NOON MDT MONDAY...

* WHAT...Southwest winds 40 to 50 mph with gusts up to 85 mph 
  expected.

* WHERE...The Sangre de Cristo Mountains, Wet Mountain Valley, Wet
  Mountains, and Huerfano and Western Las Animas Counties.

* WHEN...From 6 PM this evening to noon MDT Monday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

COZ069>071-081815-
/O.NEW.KPUB.HW.W.0013.220508T2100Z-220509T1800Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
407 AM MDT Sun May 8 2022

...HIGH WIND WARNING HAS BEEN ISSUED FROM 3 PM THIS AFTERNOON TO 
NOON MDT MONDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...The San Luis Valley.

* WHEN...From 3 PM this afternoon to noon MDT Monday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are possible. Travel will be difficult,
  especially for high profile vehicles. Periods of blowing dust
  could reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

COZ077-083>085-081815-
/O.NEW.KPUB.HW.A.0008.220509T0300Z-220509T1800Z/
Western/Central Fremont County Below 8500 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-
407 AM MDT Sun May 8 2022

...HIGH WIND WATCH HAS BEEN ISSUED FROM THIS EVENING THROUGH 
MONDAY MORNING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...El Paso County, and Fremont and Teller Counties below
  8500 Feet.

* WHEN...From this evening through Monday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

COZ076-081-082-081815-
/O.NEW.KPUB.HW.A.0008.220509T0300Z-220509T1800Z/
Northwestern Fremont County Above 8500 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
407 AM MDT Sun May 8 2022

...HIGH WIND WATCH HAS BEEN ISSUED FROM THIS EVENING THROUGH 
MONDAY MORNING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 80 mph 
  possible.

* WHERE...Fremont and Teller Counties above 8500 Feet.

* WHEN...From this evening through Monday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at May 7, 11:14 AM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 7, 11:14 AM MDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1114 AM MDT Sat May 7 2022

.UPDATE...
Issued at 945 AM MDT Sat May 7 2022

Updated to upgrade the Fire Weather Watch for Sunday to a Red Flag
Warning. Also adjusted the ending time based on expected poor
humidity recoveries and gusty winds continuing well into the
evening. High wind potential looks to be increasing for Sunday
night into Monday morning over the mountains and lee slopes, and
with humidity recoveries of only 20-25 percent, we could see
critical fire weather conditions beyond the midnight end time.
Mozley

&&

.SHORT TERM...(Today and tonight)
Issued at 340 AM MDT Sat May 7 2022

Key Messages:

1) Widespread Critical Fire Weather Conditions today into tonight.

2) Very warm today.

3) Mountain wave possible, especially southern Sangres tonight which
could bring localized strong downslope winds to immediate eastern
slopes of S Sangres.

Currently...

On the synoptic scale, an unseasonably strong jet was pushing
onshore of the western CONUS. Mid level ridge axis was over the
region at this time, and this pattern will shift to southwesterly
flow and begin increasing significantly during this period. At this
time (3 AM) skies were primarily clear over the region and
temperatures were mild, with readings in the 50s to L60s plains, and
40s in the larger valleys. Mtns were in the 30s and 40s.

Today....

Main concern is fire weather. Very warm air is pushing in in advance
of the strong jet to our west. Maximum temps today are going to get
well into the 90s across most of the plains, with temps 97-98 likely
in the lower Ark Rvr valley sections of the plains, especially in
the KLHX region extending into far SE CO. Winds will be on the
increase across the plains, and will become southwesterly at 15 to
25 mph with gusts in the 30 to 35 mph range. Over the far eastern
plains winds will be more southerly, but will be just as strong, but
RH values will be a bit higher over the far easter counties. RH
values all areas will become critical, with many single digit RH
values by alter in the afternoon over the plains.

Over the mountains and valleys, winds will be strong, with sustained
winds in the larger valleys of 20 to 30 mph with gusts to 40 to 45
mph, while in the mountains winds will be 20 to 40 mph with gusts to
50 to 60 mph. RH values will be at critical values in the valleys
and most of the higher mountain terrain.

NOTE: Forest Service has now added the San Juans into the critical
fuels category, and the fire weather hilites now include this area
in the fire weather watches and warnings.

Records for today, May 7th for the 3 primary climate stations are:
81F at KALS (2009,1989,1934), 87F at KCOS (1963) and 93F at KPUB
(1989,1963). Forecast highs for KALS, KCOS and KPUB are 81, 87 and
94 respectively.

Please do not do anything outside today that may initiate a
wildfire.

Tonight...

The primary concern tonight will be for the potential for a mountain
wave wind event to set up over the southern Sangre De Cristos. Hi
res guidance is showing winds approaching high wind criteria (for
the mtns, 75 mph) over and immediately to the east of the southern
Sangres. Higher winds were also indicated for the southerns sections
of the Wets, and for the San Juans generally south of KCPW. This
area will have to be watched closely, and high wind hilites may be
needed for these regions (especially the southern Sangres).

Otherwise, Red Flag conditions will last into the evening hours over
the region, especially the Raton Mesa region/S Sangres area. I would
not be surprised if the warning may be need to be extended in these
areas.

A weak disturbance will be moving to the east, north of the region.
This system MAY bring a chance of a passing shower/-TSRA over the
central mountains (especially N of Cottonwood Pass) this evening.
Any CG lightning will be a potential fire weather starter over these
regions. For now my confidence is not too high that these showers
may occur.

The aforementioned disturbance above will push a front down the
eastern plains of Colorado this evening. This front will likely
cross the Palmer Divide around midnight tonight. This front will
then continue to push south over the southeast plains, but will
likely not make it through the entire plains region, with the front
likely stalling roughly along a line from Colorado City to Kim bu
sunrise. This boundary will bring some humidity relief to most of
the plains, but the Raton Mesa region will likely see no humidity
recovery tonight. \/Hodanish

.LONG TERM...(Sunday through Friday)
Issued at 340 AM MDT Sat May 7 2022

Key Messages:

1)Fire Weather concerns continue through next week.

2)The area will remain windy beneath the influence of the upper-
level jet.

Sunday...

Widespread fire weather concerns will only continue through the
long-term forecast period. Starting with Sunday, the upper-level
trough developing over the western US will put stronger winds from
the jet right over Colorado, allowing for some stronger winds to
make it down towards the surface. For the afternoon, have the
whole area under a Fire Weather Watch, recently adding fire zone
223 due to drying fuels. High temperatures will be a few degrees
lower than Saturday, but still above-average, sitting mostly in
the high-80s to low-90s over the plains, and in the 70s over the
higher terrain. RH will be dismal across the area, at or near the
single digits almost everywhere. Winds will be a concern across
the area as well, with southwesterlies sustained around 25 knots
in the afternoon, and gusts up to around 40. A few of the model
solutions had us approaching High Wind criteria in a few places,
specifically near southern I-25 where gap flow and downsloping
would be most prevalent. Additionally, some marginal conditions
for a mountain- wave type setup may be possible. However, at this
time those features are not being well-resolved and none of the
guidance approaches warning criteria consistently, but the
situation will be monitored closely moving forwards.

Monday through Wednesday...

Monday will be another concerning fire weather day, with poor RH
recovery overnight and persistent gusty winds, perhaps a bit more
gusty than Sunday. Fire danger will continue to increase with
consecutive days, ever moreso when humidity recovers poorly
overnight. The upper jet will still remain in our immediate area,
although latest model trends have placed the stronger winds just a
bit to our north, but even so gusty winds will still be prevalent.
Still no major concerns for High Wind highlights as of now, but will
have to keep monitoring as model solutions evolve. Additionally, due
to soils drying out across the region, blowing dust could also be an
issue. The upper-level trough will begin to deepen Tuesday-
Wednesday, which will turn winds more southerly and weaken them a
bit, very warm temperatures and general dryness will continue the
streak of bad Fire Weather days. One point of contention will be the
potential setup of a dryline within our eastern plains for Wednesday
afternoon. Many of the current deterministic model solutions show
some precipitation to our east, which could assist in funneling a
bit of moisture back towards our CWA. If we are going to get any
storms this week, they will likely be Wednesday afternoon-evening
near the Kansas border. Main concerns there would be large hail and
strong winds.

Thursday Onwards...

The upper-low is forecast to eject out of our area starting
Thursday, giving us one last day of strong winds from the jet mixing
down, and widespread fire weather conditions yet again.
Unfortunately for our area, latest model runs place most, if not
all, of the moisture associated with the trough passage north of us,
and the long-term solutions keep us dry for the foreseeable future.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1110 AM MDT Sat May 7 2022

The main concern at all three terminals will be winds through the
next 24 hours. Overall, mid and high clouds will likely linger
across the state through much of the overnight, clearing on Sunday
morning. At KALS, south to southwest winds will be gusty, to near
40 kts this afternoon, with winds remaining elevated overnight,
and increasing late Sunday morning. KCOS and KPUB will see south
to southwest winds gusting to near 35 kts this afternoon,
decreasing this evening. Winds will increase once again at both
terminals by late Sunday morning.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ220>237.

Red Flag Warning from 11 AM Sunday to midnight MDT Sunday night
for COZ220>237.

Fire Weather Watch from Monday morning through Monday evening
for COZ220>237.

&&

UPDATE...MOZLEY
SHORT TERM...HODANISH
LONG TERM...GARBEROGLIO
AVIATION...MOZLEY
Hazardous weather outlook, May 7, 11:24 AM MDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1124 AM MDT Sat May 7 2022

COZ058>089-093>099-081730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1124 AM MDT Sat May 7 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Dangerous fire weather conditions will continue across the entire
region through this evening due to low relative humidity values
and strong southwesterly winds. Please do not do anything which
may cause a spark.

Localized strong gusty winds of 60 to 70 mph will be possible
over the higher elevations of the southern Sangre De cristo
mountains late tonight. Winds of 55 to 65 mph will be possible
over the southern San Juan mountains generally south of Wolf
Creek Pass.

An isolated thunderstorm or snow shower may occur over the
central mountains this evening, with the best chance occurring
north of Cottonwood Pass. The main concern will be cloud to ground
lightning which will have the potential to cause a wildfire
start.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Widespread dangerous fire weather conditions are expected each
day through the end of the forecast period, with prolonged periods
of low relative humidity and gusty winds. The most critical
conditions look to occur Sunday into Monday, and appearing once
again Wednesday into Thursday.

High winds may be possible late Sunday night into Monday morning
along the Rampart Range, Wet Mountains and Sangre de Cristo
Mountains, down along the lee slopes to near the Interstate 25
corridor. Gusts in excess of 60 mph are possible.

An isolated strong to severe storm may be possible Wednesday
afternoon over the far Eastern Plains along a dryline. Strong
outflow winds and damaging hail would be the primary severe risks
with storms out near the Kansas border.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the southern Sangre de Cristo mountains late
tonight.

88/GARBEROGLIO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:57 AM MDTRed Flag WarningPUBAlamosa, Baca, Bent, Chaffee, Conejos, Costilla and 15 more59 hr

Nearby

High Wind Watches in Colorado, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.